Fr. Dale Matson
If you ask cardiologists what is more dangerous, a heart attack or a GI Bleed, it goes without saying that they will say that a heart attack is more dangerous. When I received two drug eluding coronary stents at age 72 in 2016, I was prescribed dual antiplatelet “therapy” to avoid clotting in the new stents. For me this consisted of a drug known as Plavix combined with low dose (81mg) aspirin. Unknown to me was the fact that I had three ulcers which led to a serious G.I. bleed within two weeks. My hemoglobin dropped to 7. I was now anemic. The gastroenterologist was able to cauterize the ulcers and stop the bleeding but to reduce the chance of another bleed, I was prescribed Carafate to coat the ulcers before meals and Protonix, a proton pump inhibitor to keep my stomach acid from irritating my ulcers. The downside of Protonix is that in lowering the stomach acid is that long term use can lead to hypocalcemia, hypomagnesemia, Clostridium difficile infections, and pneumonia. https://www.medscape.com/viewarticle/820136_1
I began to have blood in my urine and in spite of a less than optimal duration of dual antiplatelet therapy (a minimum of 18 months is recommended), my cardiologist consented to eliminating the Plavix but for me remaining on the low dose aspirin. And here is the rub in all of this. My ulcers did not heal because I remained on aspirin.
This year, I developed high blood pressure. I didn’t know it, so a month’s worth of severe headaches was initially treated by a course of physical therapy. In reality, it was high blood pressure. My high blood pressure was not evident in the doctor’s office. During this time, in desperation, I took aspirin and ibuprofen for my headaches. And, you guessed it, I had another GI bleed with a low hemoglobin of 6. I had an infusion of 2 units of blood in the emergency room and another endoscopy to stop the bleeding.
Aspirin has been touted as a wonder drug that can lower the risk of heart attack, stroke and even cancer. At one time, aspirin was recommended for reducing the risk of a heart attack even for younger people not diagnosed as “at risk”. More recently the medical profession has been backing away from this advocacy. https://www.youtube.com/watch?v=uweokPBaKwY
In fact, those without ulcers who have been taking a daily low dose aspirin can develop an ulcer. https://www.youtube.com/watch?v=JyWWixLpBf4
I admit that I overused (abused) aspirin and ibuprofen as an endurance athlete to help with the aches and pains and that is probably what created my ulcers. However, having to take a daily low dose aspirin for my heart essentially means that my ulcers will never heal. Those medicines intended to protect them like proton pump inhibitors (Protonix), H2 blockers (Zantac) and Carafate have not led to healing but have side effects of their own.
On a side note. For those considering the possibility of an elective stent placement for coronary artery disease (CAD) I would insist on an endoscopy first to determine that there are no preexistent ulcers.
I believe bleeding from aspirin and other nsaids to be a very serious and underreported problem especially for the elderly. Anemia is a devastating condition, damages the quality of life, is hard to recover from and often a contributor to death from other causes.
I am a lay person, not a medical doctor and also do not recommend to anyone else what I have decided to do. I am no longer going to take a daily low dose aspirin for my heart. I will be increasing the possibility of a heart attack but hopefully my ulcers will heal, my hemoglobin will normalize and I can go back to taking aspirin for an occasional headache. If, God willing, my hemoglobin increases to normal in the ensuing months (with the addition of iron and diet supplements), I hope to be back in the Sierra Nevada Mountains again this summer.